Universidad Complutense de Madrid
E-Prints Complutense

Constructions of two-fold branched covering spaces

Impacto

Downloads

Downloads per month over past year

Montesinos Amilibia, José María and Whitten, Wilbur Carrington (1986) Constructions of two-fold branched covering spaces. Pacific Journal of Mathematics, 125 (2). pp. 415-446. ISSN 0030-8730

[img]
Preview
PDF
2MB

Official URL: http://msp.org/pjm/1986/125-2/pjm-v125-n2-p11-s.pdf




Abstract

By equivariantly pasting together exteriors of links in S3 that are invariant under several different involutions of S3, we construct closed orientable 3-manifolds that are two-fold branched covering spaces of S3 in distinct ways, that is, with different branch sets. Sufficient conditions are given to guarantee when the constructed manifold M admits an induced involution, h, and when M∕h≅S3. Using the theory of characteristic submanifolds for Haken manifolds with incompressible boundary components, we also prove that doubles, D(K,ρ), of prime knots that are not strongly invertible are characterized by their two-fold branched covering spaces, when ρ≠0. If, however, K is strongly invertible, then the manifold branch covers distinct knots. Finally, the authors characterize the type of a prime knot by the double covers of the doubled knots, D(K;ρ,η) and D(K∗;ρ,η), of K and its mirror image K∗ when ρ and η are fixed, with ρ≠0 and η ∈{−2,2}.


Item Type:Article
Uncontrolled Keywords:strongly invertible knot; symmetric links; exteriors of links; involutions of S 3 ; two-fold branched covering spaces of S 3 ; surgery on a trefoil knot; characteristic submanifolds; Haken manifolds; prime knots; doubled knots
Subjects:Sciences > Mathematics > Topology
ID Code:17182
Deposited On:23 Nov 2012 11:52
Last Modified:13 Mar 2019 19:06

Origin of downloads

Repository Staff Only: item control page